MAUDE Adverse Event Report: ETHICON INC. PDS+ VIO 96IN 1 S/A TP-1 LP; SUTURE, SURGICAL, ABSORBABLE

ETHICON INC. PDS+ VIO 96IN 1 S/A TP-1 LP; SUTURE, SURGICAL, ABSORBABLE
Catalog Number PDP880G
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Product complaint # (b)(4).Attempts are being made to retrieve the device.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.
 
Event or Problem Description
It was reported that a patient underwent a total knee replacement procedure in 2018 and a suture was used.During surgery, the needle broke.There were no adverse patient consequences reported.No additional information was provided.
 
Additional Manufacturer Narrative
(b)(4).Date sent to the fda: 01/10/2019.Device evaluation summary: a used suture needle was submitted for evaluation.A fracture was observed at the tip of the needle.One side of the needle was received, the mating fracture surface was not provided for this evaluation.A scanning electron microscope (sem) was used to examine the fracture surfaces and surrounding area of the needle.The fracture surfaces were examined in multiple locations in order to determine the fracture mode.The evaluation revealed the fracture was composed of microvoid coalescence, which is evidence of a ductile overload failure.This was a ductile fracture.The manufacturing records were reviewed, and the manufacturing/packaging criteria were met prior to the release of this batch.The evidence of this examination indicates that the breakage occurred at the tip of the needle during use due to tensile overload.There is no evidence of any material flaw or defect that would cause premature failure.In order to avoid this kind of damage grasp the needle in an area one-third (1/3) to one-half (1/2) of the distance from the attachment end to the point.The needle breakage was confirmed.An unopened sample of product code pdp880, lot # mg6385 was returned for analysis.During the visual inspection of an unopened sample, no defects were found on the package.The sample was opened and the swage and attachment area were noted to be as expected; also, the tip and body of the needle were examined and no defects or needle breakage were observed.The suture was dispensed without problems and examined along of the strand and no defect were observed.Also, the sample was tested by resistance test to needle and the needle met the requirements.Per the condition of the representative sample, no performance ¿ breakage needle was found on the sample.

Brand Name
PDS+ VIO 96IN 1 S/A TP-1 LP
Common Device Name
SUTURE, SURGICAL, ABSORBABLE
Manufacturer (Section D)
ETHICON INC.
p.o. box 151, route 22 west
somerville NJ 08876 0151
MDR Report Key8157119
Report Number2210968-2018-77706
Device Sequence Number10824015
Product Code NEW
UDI-Device Identifier10705031048669
UDI-Public10705031048669
Combination Product (Y/N)N
Initial Reporter StateNV
Initial Reporter CountryUS
PMA/510(K) Number
K061037
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 11/15/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/31/2020
Device Catalogue NumberPDP880G
Device Lot NumberMG6385
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/04/2019
Initial Date Received by Manufacturer 11/15/2018
Supplement Date Received by Manufacturer01/04/2019
Initial Report FDA Received Date12/12/2018
Supplement Report FDA Received Date01/10/2019
Patient Sequence Number1